Alert archive / North Carolina / Tornado Warnings in 2023

Tornado Warning 7, NWS Raleigh, NC

August 7, 2023Montgomery County, Stanly County, North Carolina

NWS Raleigh, NC issued this tornado warning at Aug 7, 2023, 5:43 PM EDT for Montgomery County, Stanly County, North Carolina. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2023, 5:43 PM EDT (21:43 UTC)
Expired
Aug 7, 2023, 6:30 PM EDT
In force
47 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Montgomery County, NC, Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 144 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 5:45 PM EDTTSTM WND DMG1 S Albemarle, NCtrees down all over the county including a tree down on an apartment building in Albermarle.
Aug 7, 6:00 PM EDTTSTM WND DMGEldorado, NCMany trees reported down across Montgomery county.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 4:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2023-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2023-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

680 
WFUS52 KRAH 072143
TORRAH
NCC123-167-072230-
/O.NEW.KRAH.TO.W.0007.230807T2143Z-230807T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
543 PM EDT Mon Aug 7 2023

The National Weather Service in Raleigh has issued a

* Tornado Warning for...
  Montgomery County in central North Carolina...
  Stanly County in central North Carolina...

* Until 630 PM EDT.
    
* At 543 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Mt Pleasant, or 11 miles east of Downtown Concord,
  moving east at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Plyler around 550 PM EDT.
  Albemarle and Badin Lake around 600 PM EDT.
  Troy around 620 PM EDT.
  Biscoe around 625 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Uwharrie Haven, Steeds, Eldorado, Badin and Fish Tales Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3550 8030 3551 7977 3536 7973 3519 7978
      3518 7985 3517 7988 3520 8014 3526 8045
TIME...MOT...LOC 2143Z 277DEG 44KT 3543 8039 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Leins
3 follow-up statements
066 
WWUS52 KRAH 072204
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
604 PM EDT Mon Aug 7 2023

NCC123-167-072230-
/O.CON.KRAH.TO.W.0007.000000T0000Z-230807T2230Z/
Montgomery NC-Stanly NC-
604 PM EDT Mon Aug 7 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
MONTGOMERY AND NORTHEASTERN STANLY COUNTIES...
    
At 603 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Badin Lake, moving east at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Troy around 615 PM EDT.
  Biscoe around 625 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Uwharrie Haven, Steeds, Eldorado, Badin and Fish Tales Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3523 8030 3550 8016 3551 7977 3536 7973
      3521 7977 3523 8029
TIME...MOT...LOC 2203Z 277DEG 44KT 3540 8009 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Leins
330 
WWUS52 KRAH 072214
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
614 PM EDT Mon Aug 7 2023

NCC123-167-072230-
/O.CON.KRAH.TO.W.0007.000000T0000Z-230807T2230Z/
Montgomery NC-Stanly NC-
614 PM EDT Mon Aug 7 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
MONTGOMERY AND NORTHEASTERN STANLY COUNTIES...
    
At 614 PM EDT, a new area of rotation capable of producing a tornado 
was located 9 miles southeast of Albemarle, moving east at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Albemarle, Troy, Badin Lake, Biscoe, Norwood, Badin, Mount Gilead,
Star, Candor and Uwharrie Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3523 8015 3542 8020 3551 7977 3536 7973
      3521 7977
TIME...MOT...LOC 2214Z 267DEG 24KT 3529 8005 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Leins
985 
WWUS52 KRAH 072224
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
624 PM EDT Mon Aug 7 2023

NCC123-167-072234-
/O.EXP.KRAH.TO.W.0007.000000T0000Z-230807T2230Z/
Montgomery NC-Stanly NC-
624 PM EDT Mon Aug 7 2023

...THE TORNADO WARNING FOR MONTGOMERY AND NORTHEASTERN STANLY
COUNTIES WILL EXPIRE AT 630 PM EDT...
    
The tornadic thunderstorm which prompted the warning has weakened. 
Therefore the warning will expire at 630 PM EDT.

A Tornado Watch remains in effect until 900 PM EDT for central North
Carolina.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
central North Carolina.

LAT...LON 3523 8015 3542 8020 3551 7977 3536 7973
      3521 7977
TIME...MOT...LOC 2224Z 277DEG 44KT 3528 7993 

$$

Leins

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Aug 7, 3:50 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 7, 3:50 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
350 PM EDT Mon Aug 7 2023

.SYNOPSIS...
A cold front and upper level trough will approach from the west
bringing increased chances for strong to severe thunderstorms
through this evening. The cold front will move through the area
tonight and early Tuesday, followed by weak high pressure from late
Tuesday through Wednesday. Another system should affect the region
Thursday from the west.

&&

.NEAR TERM /TONIGHT/...
As of 350 PM Monday...

The slow demise of morning cloud cover has kept temperatures down
this afternoon across the northern Piedmont counties with heat
indices currently running in the upper 80s to mid 90s. Meanwhile the
leading edge of the convective cloud debris from approaching storms
is starting to spread into the area, which will further hold temps
down. Thus, the Heat Advisory has been cancelled. Elsewhere across
the advisory area(southern and eastern NC), heat indices of 100 to
105 is expected through remainder of the afternoon.

Previous Discussion:

- Tornado Watch in effect through 9 PM this evening for the Triad
region.  Additional convective watches may be needed farther east
later today.

The stage still appears to be set for a notable severe weather
episode across central NC later this afternoon as the squall line
currently moving across eastern TN spreads eastward and eventually
moves across our area between 21Z and 02Z this evening.  All of this
activity associated with a short wave trough moving across the Ohio
Valley and a mid-level and upper-level jet streak lifting E and NE
around the base and eastern side of the trough.

The main challenge so far today has been the pesky low clouds over
the Piedmont that have been slow to erode.  These clouds have held
sfc temps back so far, but now that they are finally eroding, we're
seeing temps climbing through the 80s across the Piedmont.  Areas
east of I-95 have had no problem climbing into the 90s with HI
values currently approaching 100 in many spots, yet still a couple
degrees shy of heat index criteria.

The challenge for the rest of this afternoon will be determining to
what extent the aforementioned low clouds may inhibit CAPE as the
storms cross the mountains and head toward our CWA. Despite the
slightly cooler temps than original expected, the overall forcing
for ascent associated with the potent short wave trough, coupled
with the increasing bulk shear which is expected to increase to 35-
40kt over our area by the time the storm arrive, should be enough to
overcome any local minimums in instability to result in scattered to
numerous damaging thunderstorms with the primary hazard being
damaging wind gusts, but isold tornadoes and hail can't be ruled out
either.  A tornado watch is in effect through 9 PM this evening for
the Triad region.  Additional convective watches may be needed
farther east later today.

Storms are expected to exit our CWA to our east before midnight with
some patches of stratus and/or fog developing before sunrise, but
this will likely depend on where the heaviest rain falls later
today. Lows tonight from the upper 60s NW to mid 70s SE.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 300 PM MONDAY...

In the wake of Mondays shortwave, the surface cold front will move
across the  region dry, filtering in slightly cooler temps with
highs in the mid to upper 80s NW to low/mid 90s SE. Westerly winds
during the day will be 5 to 10 kts before veering to a light
north/northwesterly Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 342 PM Monday...

Wednesday will have dry conditions as high pressure influences the
Mid-Atlantic. Highs will generally be copy and paste for the latter
half of the week with highs in the upper 80s to low 90s NW to
low/mid 90s SE. Another shortwave is expected to move into the
region Thursday and Friday bringing the next chance of showers and
storms. For now, slight chance PoPs beginning Thursday morning then
higher PoPs in the afternoon and through the evening. As the trough
moves slightly east early Friday expect dry conditions during the
day with an isolated afternoon shower/ storm possible in the
southern portions of the CWA ( Triangle and south). Over the
weekend, a weak Piedmont trough is expected to linger across the
region influencing late afternoon showers and storms each day into
early next week.  With temps in the low to mid 90s combined with dew
points in the upper 70s, some areas in the south and east portions
of the CWA will experience heat indices above of 100 to 107 degrees.
&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 114 PM Monday...

Through 18Z Tuesday:  The stratocu across central NC has been slow
to lift so far today and we're still seeing MVFR cigs from RDU
westward to the Triad and south to KVUJ.  VFR conditions are found
along and east of I-95.  Satellite trends suggest slow thinning of
said clouds with a brief period of VFR before clouds increase again
associated with anticipated convection and line of shower/tstms that
are expected to move from west to east across central NC between 21Z
this afternoon and 02Z this evening.  Flt conditions will drop to
IFR with local variable wind gusts up to 50kt possible in and near
tstm activity.  Flt conditions will improve overnight tonight after
02Z after the storms move east of central NC.  A few patches of sub-
VFR fog and/or stratus can't be ruled out between 09-12Z Tuesday,
but that will depend on where the heaviest rain falls, so for now
have left this out of the TAFs.

After 18Z Tuesday:  VFR conditions expected through much of the
extended period with mainly dry conditions expected Tuesday and
Wednesday.  The risk for isold afternoon/evening tstms will return
on Thursday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM EDT this evening for NCZ010-011-027-028-042-
043-073>078-083>086-088-089.

&&

SYNOPSIS...np
NEAR TERM...CBL/np
SHORT TERM...CA
LONG TERM...CA
AVIATION...np
Hazardous weather outlook, Aug 7, 4:37 PM EDT, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
437 PM EDT Mon Aug 7 2023

NCZ010-011-027-028-042-043-073>078-083>086-088-089-082045-
Warren-Halifax-Nash-Edgecombe-Johnston-Wilson-Stanly-Montgomery-
Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-
Sampson-
437 PM EDT Mon Aug 7 2023

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 607 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

There is an Enhanced risk (level 3 out of 5) of severe storms this
afternoon and early evening. The greatest risk will be from 6 PM
until 10 PM. Damaging wind gusts are the primary threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ007-021>023-038-039-082045-
Person-Forsyth-Guilford-Alamance-Davidson-Randolph-
437 PM EDT Mon Aug 7 2023

...TORNADO WATCH 603 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

There is an Enhanced risk (level 3 out of 5) of severe storms this
afternoon and early evening. The greatest risk will be from 5 PM
until 8 PM. Damaging wind gusts are the primary threat, along with
isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ008-009-024>026-040-041-082045-
Granville-Vance-Orange-Durham-Franklin-Chatham-Wake-
437 PM EDT Mon Aug 7 2023

...SEVERE THUNDERSTORM WATCH 607 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is an Enhanced risk (level 3 out of 5) of severe storms this
afternoon and early evening. The greatest risk will be from 6 PM
until 9 PM. Damaging wind gusts are the primary threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, Aug 7, 5:12 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Raleigh NC
512 PM EDT Mon Aug 7 2023

NCZ021-038-072145-
Forsyth NC-Davidson NC-
512 PM EDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of Forsyth and
northeastern Davidson Counties through 545 PM EDT...

At 511 PM EDT, Doppler radar was tracking a strong thunderstorm over
Huntsville, or 7 miles south of East Bend, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Winston-Salem, Kernersville, Clemmons, Bermuda Run, Huntsville,
Lewisville, Walkertown, Rural Hall, Pfafftown and Belews Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 PM EDT for central North
Carolina.

&&

LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3626 8004
      3598 8005 3594 8037 3596 8038 3599 8042
      3601 8042 3603 8045 3606 8046 3606 8047
      3604 8049 3608 8052
TIME...MOT...LOC 2111Z 258DEG 39KT 3610 8052

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JJT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:12 PM EDTSpecial Weather StatementRAHForsyth33 min
Aug 7, 5:27 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford, Montgomery, Randolph, Stanly63 min
Aug 7, 5:54 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly36 min
Aug 7, 6:21 PM EDTSevere Thunderstorm Warning Considerable damage threatRAHAnson, Harnett, Hoke, Lee, Montgomery, Moore and 2 more54 min
Aug 7, 6:24 PM EDTSevere Thunderstorm Warning Considerable damage threatRAHAlamance, Chatham, Guilford, Lee, Moore, Orange and 1 more51 min
Aug 7, 6:27 PM EDTTornado WarningRAHChatham, Lee, Randolph33 min
Aug 7, 6:59 PM EDTSevere Thunderstorm Warning Considerable damage threatRAHCumberland, Harnett, Hoke, Moore, Scotland61 min
Aug 7, 7:04 PM EDTSevere Thunderstorm Warning Considerable damage threatRAHChatham, Durham, Franklin, Granville, Johnston, Lee and 2 more56 min
Aug 7, 7:41 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson64 min
Aug 7, 7:53 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Franklin, Halifax, Johnston, Nash, Wake and 2 more67 min

Nearby

Tornado Warnings in North Carolina, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.